Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 65, NWS Aberdeen, SD

June 30, 2011Buffalo County, Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 30, 2011, 10:12 PM CDT for Buffalo County, Lyman County, South Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2011, 10:12 PM CDT (03:12 UTC)
Expired
Jun 30, 2011, 11:00 PM CDT
In force
48 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Buffalo County, SD, Lyman County, SD

The radar

The Aberdeen radar (KABR), 206 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 10:14 PM CDTTSTM WND GST 604 E Hamill, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 10:07 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1704 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1704 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
2151 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

329 
WUUS53 KABR 010312
SVRABR
SDC017-085-010400-
/O.NEW.KABR.SV.W.0065.110701T0312Z-110701T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1012 PM CDT THU JUN 30 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA...
  EASTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 1100 PM CDT

* AT 1012 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM
  PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
  MPH.  THIS STORM WAS LOCATED 21 MILES WEST OF IONA...OR 27 MILES
  SOUTHEAST OF PRESHO...MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LYMAN AROUND 1030 PM CDT...
  RELIANCE AROUND 1035 PM CDT...
  OACOMA AROUND 1040 PM CDT...
  TAILWATERS REC AREA...COUNSELOR CREEK REC AREA AND LOWER BRULE
  AROUND 1045 PM CDT...
  FORT THOMPSON AROUND 1050 PM CDT...
  SHELBY AROUND 1055 PM CDT...

THIS WARNING INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 240 AND 262.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4373 9964 4374 9970 4371 9972 4367 9987
      4369 9994 4416 9955 4394 9907 4393 9934
      4390 9936 4388 9931 4385 9931 4377 9940
      4371 9939 4368 9945 4365 9941 4354 9963
TIME...MOT...LOC 0312Z 235DEG 54KT 4355 9985
WIND...HAIL 70MPH 1.00IN

$$
WISE
1 follow-up statement
216 
WWUS53 KABR 010357
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1057 PM CDT THU JUN 30 2011

SDC017-085-010406-
/O.EXP.KABR.SV.W.0065.000000T0000Z-110701T0400Z/
LYMAN SD-BUFFALO SD-
1057 PM CDT THU JUN 30 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BUFFALO AND
EASTERN LYMAN COUNTIES WILL EXPIRE AT 1100 PM CDT/1000 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4373 9964 4374 9970 4371 9972 4367 9987
      4369 9994 4416 9955 4394 9907 4393 9934
      4390 9936 4388 9931 4385 9931 4377 9940
      4371 9939 4368 9945 4365 9941 4354 9963
TIME...MOT...LOC 0356Z 235DEG 54KT 4393 9910

$$
WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 7:02 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 30, 7:02 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
702 PM CDT THU JUN 30 2011

.UPDATE...
NUDGED POPS DOWN ACROSS THE EAST THIS EVENING BASED ON CURRENT
STORM AND SHORTWAVE MOTION. SOME THUNDERSTORMS HAVE MOVED INTO FAR
WESTERN SD THIS EVENING...BUT HAVE WEAKENED RAPIDLY AS THEY RUN
INTO THE STRONGER CAP ON THE EAST SIDE OF THE HILLS. STILL EXPECT
THIS CAP TO ERODE SOMEWHAT AFTER SUNSET...SO SEVERE STORMS ARE
STILL A THREAT. WITH THE PASSAGE OF THE TROF/WEAK COLD
FRONT...TEMPERATURES ARE FALLING ACROSS THE REGION..IF SLOWLY. LET
THE HEAT ADVISORY EXPIRE FOR THE AREA THOUGH PLACES I-29 EAST WILL
CONTINUE TO HAVE HEAT INDICES BETWEEN 100 AND 104 FOR THE NEXT
COUPLE OF HOURS.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
MAIN FORECAST CHALLENGE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS
TONIGHT INTO THE DAY FRIDAY. VERY HOT AND HUMID CONDITIONS ACROSS
THE AREA THIS AFTERNOON HAVE LED TO EXTREME INSTABILITY. A FRONTAL
BOUNDARY WAS JUST ENTERING THE FAR NORTHWESTERN CWA AT 20Z...AND
IS EXPECTED TO SLOWLY PUSH ACROSS THE CWA THROUGH THE OVERNIGHT
HOURS. BIGGEST HINDRANCE FOR DEVELOPING THUNDERSTORMS IS AN
EXTREMELY STRONG CAP OVER THE REGION...H7 TEMPS CURRENTLY IN
EXCESS OF +14 DEGREES. THIS CAP DOES NOT BREAK DOWN MUCH DURING
THE EVENING...THEREFORE FEEL THAT BEST CHANCE OF STORMS IS GOING
TO BE POST FRONTAL AFTER MIDNIGHT. THE STORMS WILL THEN NOT HAVE
THE BENEFIT OF THE STRONG DAYTIME HEATING THAT OCCURRED TODAY...SO
THAT IS WHERE THE QUESTION COMES IN AS TO WHETHER OR NOT ANY
STORMS THAT DO DEVELOP WILL BE ABLE TO REACH SEVERE LEVELS. HAVE
OPTED TO KEEP A MENTION OF SEVERE IN DURING THE EVENING HOURS WHEN
ANYTHING THAT MAY DEVELOP WOULD HAVE A BETTER CHANCE...BUT TOOK
THE SEVERE MENTION OUT AFTER MIDNIGHT WITH JUST THUNDERSTORMS THEN
MENTIONED. MODELS IN GOOD AGREEMENT WITH THE PRECIPITATION
LINGERING OVER THE AREA FRIDAY...FINALLY EXITING THE FAR EASTERN
CWA EARLY FRIDAY EVENING.

HIGH PRESSURE MOVES IN OVER THE AREA FRIDAY NIGHT AND LOOKS TO
REMAIN DOMINANT THROUGH THE END OF THE PERIOD. THE GFS DOES HINT
AT IT MOVING EAST A BIT FASTER THAN THE NAM WITH SHOWERS REACHING
THE WESTERN CWA SATURDAY NIGHT. THEREFORE...KEPT THINGS DRY LATE
FRIDAY NIGHT THROUGH SATURDAY EVENING...THEN STUCK WITH A SMALL
POP SATURDAY NIGHT.

TEMPERATURES WILL REMAIN MILD TO WARM OVERNIGHT...BUT COOLER AIR
THEN MOVES IN BEHIND THE FRONT ON FRIDAY. EXPECT FRIDAYS HIGHS TO
BE A GOOD 15 TO 20 DEGREES COOLER THAN TODAY...WITH NEAR NORMAL
TEMPERATURES AGAIN ON SATURDAY UNDER THE INFLUENCE OF HIGH
PRESSURE.

.LONG TERM...SUNDAY THROUGH THURSDAY
AS THE FLOW PATTERN EVOLVES MORE-SO INTO A DIRTY RIDGE ALOFT OVER
THIS CWA IN THE OUT PERIODS...THE SOUTHERN PERIPHERY OF FAST POLAR
WESTERLIES WILL BE ACROSS THIS REGION...ALLOWING FOR A FEW
TRANSIENT UPPER WAVES TO WORK THROUGH THE NORTHERN PLAINS. NAILING
DOWN THE TIMEFRAME FOR ANY GIVEN SHORT-WAVE PASSAGE IN THE
EXTENDED IS FUTILE AT THIS POINT...SO CONTINUED TO BROAD-BRUSH
SMALL POPS/WX MENTION ACROSS SEVERAL FORECAST PERIODS. THIS
MATCHES SURROUNDING WFOS WELL.

AS FOR TEMPERATURES...LOW LEVEL THERMAL PROGS SHOW WAA SUNDAY INTO
MONDAY AHEAD OF ONE SURFACE FROPA...BUT THEN SHOW WEAK LOW LEVEL
CAA AND A LARGE SPRAWLING HIGH PRESSURE AREA SETTING UP ACROSS THE
CWA TUESDAY AND WEDNESDAY. PRECIPITATION CHANCES START SETTING
BACK UP LATE OUT WEST WEDNESDAY EVENING/OVERNIGHT...AND EXPANDING
FURTHER EAST ACROSS THE REST OF THE CWFA ON THURSDAY.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

LOOK FOR VFR CONDITIONS TO PREVAIL OVER THE NEXT 24 HOURS.
THUNDERSTORMS DEVELOPING ACROSS THE NORTHERN AND CENTRAL HIGH
PLAINS COULD EVENTUALLY MAKE IT AS FAR NORTH AND EAST AS THE KPIR
AND KMBG TERMINALS IN SOUTH DAKOTA BY LATE THIS EVENING /GENERALLY
AT OR AFTER 03Z/. CURRENT VCTS THUNDER MENTION WILL LIKELY REQUIRE
SOME FURTHER FINE TUNING OVER THE NEXT 12 HOURS OR SO.

THE AREA OF LOW PRESSURE HELPING STORMS TO FORM WILL LIFT NEWD
ACROSS THE STATE DURING THE FIRST HALF OF THE DAY ON FRIDAY...SO
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND EAST OF THE MISSOURI RIVER VALLEY OF SOUTH DAKOTA AT OR AFTER
12Z FRIDAY AND SPREAD NORTHEAST THROUGH THE KABR AND KATY
TERMINALS THROUGH APPX 18Z. FURTHER FINE TUNING TO THUNDER MENTION
IN THESE TWO TAFS WILL BE NEEDED OVER THE NEXT 12 TO 18 HOURS.

A FEW THUNDERSTORMS OVERNIGHT OUT WEST AND THROUGH LATE FRIDAY
MORNING OUT EAST COULD BECOME SEVERE...WITH LARGE HAIL AND STRONG
DAMAGING STRAIGHT-LINE WINDS THE PRIMARY SEVERE WEATHER TYPES.

ALSO...A COLD FRONT IS WORKING EAST THROUGH THE CWA...AND AT
PRESENT HAS ALREADY TRUDGED THROUGH KMBG/KPIR/KABR. THIS FRONTAL
BOUNDARY WILL SWITCH SOUTHERLY WINDS AROUND TO A NORTHWESTERLY
DIRECTION.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...PARKIN
LONG TERM...DORN
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 30, 4:20 AM CDT, 17 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
420 AM CDT THU JUN 30 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
420 AM CDT THU JUN 30 2011 /320 AM MDT THU JUN 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX READINGS WILL RANGE FROM 100 TO 110 DEGREES THIS
AFTERNOON FOR MUCH OF THE AREA...MAINLY EAST OF THE MISSOURI RIVER.

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS
WESTERN AND CENTRAL SOUTH DAKOTA...SOME OF WHICH MAY BE SEVERE
WITH LARGE HAIL. THUNDERSTORM ACTIVITY IS EXPECTED TO SPREAD
NORTHEAST INTO NORTHERN SOUTH DAKOTA OVERNIGHT WITH A CONTINUED
THREAT FOR SEVERE STORMS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ON FRIDAY BUT SEVERE WEATHER IS NOT
ANTICIPATED. THUNDERSTORMS ARE IN THE FORECAST FOR SATURDAY NIGHT
AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
THROUGH THE EVENING ACROSS CENTRAL AND NORTHERN SOUTH DAKOTA.

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 9:58 PM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley62 min
Jun 30, 10:46 PM CDTSevere Thunderstorm WarningABRBuffalo, Dewey, Hand, Hughes, Hyde, Lyman and 2 more44 min
Jul 1, 1:31 PM CDTSevere Thunderstorm WarningABRClark, Codington, Hamlin, Spink44 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.